-Acetaminophen causes three times as many cases of liver failure as all other drugs combined.
-Acetaminophen is the most common cause of acute liver failure in the United States.
-Acetaminophen is metabolized in the liver, resulting in a by-product, N-acetyl-p-benzoquinone imine (NAPQI), that can damage liver cells, but is typically converted into a harmless substance by an antioxidant glutathione. However, large doses of acetaminophen overwhelms the body's supply of glutathione, resulting in destruction of the liver cells. (caffeine can triple the amount of, N-acetyl-p-benzoquinone imine)
-40% of the population, including my family, has a genetic malformation called MTHFR, which can impact production of glutathione. The very antioxidant needed to convert NAPQI into a harmless substance.
-Acetametaphin has a cumulative affect and overdose threshold is very small.
-Acetaminophen use linked to atopic conditions: For medium users the risk of asthma 43 percent higher than non-users; high users had 2.51 times the risk of non-users. Similarly, the risk of rhinoconjunctivitis (allergic nasal congestion) was 38 percent higher for medium users and 2.39 times as great for high users compared to non-users. For eczema, the relative risks were 31 percent and 99 percent respectively. (Frequent use considered to be one or more times a month.)
A handy chart:
- 43% higher asthma risk among medium users compared to non-users
- 31% higher eczema risk among medium users compared to non-users
- 2.51 times the risk of developing asthma among high users compared to non-users
- 99% higher risk of developing eczema among high users compared to non-users
- Medium - at least once over the last 12 months
- High - at least once a month
In my opinion it is essential to question everything and not just assume the FDA is doing that for you. In my opinion the standard for approval is very low and its my family's health that we are talking about. So my rule of thumb from now forward is to research everything, even if it is "safe."